Statistics from Altmetric.com
Aromatase inhibitors are used in a newly introduced hormonal regimen for breast cancer.1 They reduce endogenous oestrogen production, and control the progression of oestrogen receptor positive breast cancer. Among aromatase inhibitors, anastrozole is a newly developed inhibitor. We treated a patient with cutaneous vasculitis that developed during a therapeutic course of anastrozole for her breast cancer, in whom anastrozole was suspected to have had a role in inducing the vasculitis.
A 78 year old Japanese woman noticed a nodule in her left breast in November 2002. She had been taking a hydrogen blocker and antihypertensive drugs for many years. Breast cancer was cytologically diagnosed by aspiration biopsy, and her left breast was totally resected by the Auchincloss procedure in January 2003. No metastatic lesions were seen. The tumour cells were shown to be oestrogen receptor positive, and 1 mg of anastrozole daily was prescribed immediately after the operation.
She noticed a small patch of slightly oedematous itchy purpura in both her pretibial areas in April 2003. After scratching the purpura, an ulceration developed on her right leg in July 2003. Fibroblast growth factor spray was ineffective, and the ulceration increased to a diameter of 2 cm, with severe leg oedema; the purpuric lesion also progressed (fig 1A⇓). A biopsy specimen obtained from her left pretibial purpuric lesion in September 2003 disclosed the infiltration of inflammatory cells, including lymphocytes and plasma cells, and karyorrhexis around small blood vessels in the dermis. Fluorescent antibody staining demonstrated IgA, IgM, and complements at the basement membrane of small blood vessels. No necrotising lesions were found (fig 1B⇓).
After anastrozole treatment was stopped, purpuric papules, ulceration, and oedema all disappeared within 2 weeks without any additional treatment. The involvement of other organs, such as peripheral nerves, kidneys, and lungs, was not seen. Antinuclear antibody, antineutrophil cytoplasmic antibody, rheumatoid factor, and cryoglobulin were not detected. Sicca syndrome was ruled out owing to normal salivary and lachrymal secretions.
As far as we know, this is the first report that aromatase inhibitors may induce vasculitis. There have been some reports that hormonal drugs induce vasculitis. Tamoxifen, an oestrogen receptor antagonist, was reported to be a possible cause of cutaneous purpuric vasculitis.2 This past report suggested that inhibition of the oestrogen effect, which is the prevention of the pathogenesis of vasculitis, may in fact induce vasculitis. A case of frequent recurrences of Henoch-Schönlein purpura was reported when the contraceptive was discontinued and the authors suggested that inflammatory activity might be modulated by sex steroids.3 These three cases including our present case may be examples of endocrinal modulation of vasculitis. Vasculitis, in general, affects the elderly, also indicating hormonal involvement. This observation may be a clue to clarifying the pathogenesis and endocrinal modulation of vasculitis.
Because aromatase inhibitors are commonly used drugs, and vasculitis can be severe, clinicians should be aware of their association.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.